Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 91, NWS Grand Forks, ND

July 8, 2019Cavalier County, Ramsey County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2019, 4:11 PM CDT for Cavalier County, Ramsey County, Towner County, North Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2019, 4:11 PM CDT (21:11 UTC)
Expired
Jul 8, 2019, 5:00 PM CDT
In force
49 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Cavalier County, ND, Ramsey County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 148 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 4:32 PM CDTTORNADO 05 S Calio, NDA TORNADO WAS LIKELY WRAPPED IN DOWNBURST WINDS AND HAIL ACROSS A PORTIONS OF SOUTHWEST SEIVERT TOWNSHIP. MORE EXTREME CROP AND TREE DAMAGE INDICATED THE TORNADO TRACKED FOR ABOUT A MILES TO AROUND 4 SSE OF CALIO BY 4 35 PM CDT. PEAK WINDS ESTIMATED TO 85 MPH
Jul 8, 4:35 PM CDTTSTM WND DMG5 S Calio, NDCROPS WERE LAID FLAT OVER ACROSS SOUTHERN SEIVERT TOWNSHIP A MUTIPLE ROUNDS OF LARGE HAIL, STRONG WINDS AND HEAVY RAINS BETWEEN 430 AND 5 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

586 
WUUS53 KFGF 082111
SVRFGF
NDC019-071-095-082200-
/O.NEW.KFGF.SV.W.0091.190708T2111Z-190708T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
411 PM CDT Mon Jul 8 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Towner County in northeastern North Dakota...
  Southwestern Cavalier County in northeastern North Dakota...
  North central Ramsey County in northeastern North Dakota...

* Until 500 PM CDT.

* At 411 PM CDT, a severe thunderstorm was located 7 miles south of
  Calio, or 29 miles north of Devils Lake, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Munich, Hampden, Alsen, Egeland, Calio and Loma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4842 9908 4863 9919 4884 9860 4854 9843
TIME...MOT...LOC 2111Z 245DEG 23KT 4853 9900 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lee
2 follow-up statements
431 
WWUS53 KFGF 082133
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
433 PM CDT Mon Jul 8 2019

NDC019-071-095-082200-
/O.CON.KFGF.SV.W.0091.000000T0000Z-190708T2200Z/
Towner ND-Cavalier ND-Ramsey ND-
433 PM CDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN TOWNER...SOUTHWESTERN CAVALIER AND NORTH CENTRAL
RAMSEY COUNTIES...

At 433 PM CDT, a severe thunderstorm was located near Calio, or 28
miles southwest of Langdon, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Munich, Hampden, Alsen, Egeland, Calio and Loma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4842 9908 4862 9917 4881 9859 4854 9843
TIME...MOT...LOC 2133Z 243DEG 15KT 4856 9891 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lee
600 
WWUS53 KFGF 082157
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
457 PM CDT Mon Jul 8 2019

NDC019-071-095-082207-
/O.EXP.KFGF.SV.W.0091.000000T0000Z-190708T2200Z/
Towner ND-Cavalier ND-Ramsey ND-
457 PM CDT Mon Jul 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOWNER...
SOUTHWESTERN CAVALIER AND NORTH CENTRAL RAMSEY COUNTIES WILL EXPIRE
AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern North Dakota.

LAT...LON 4842 9908 4862 9917 4881 9859 4854 9843
TIME...MOT...LOC 2157Z 245DEG 23KT 4862 9871 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:50 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 8, 2:50 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
250 PM CDT Mon Jul 8 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Jul 8 2019

The Mesoscale discussion issued at 205pm covers the severe threat
over the next several hours.

Regarding the excessive rainfall threat...will issue a flash flood
watch for the Devils Lake basin. Storm movement is parallel to
the boundary so will have training of storms. Rainfall rates will
be intense given the high PWAT environment. The boundary is
expected to remain stationary for several hours until the cold
pool becomes sufficiently strong to lead to more forward
propagation of the convection (thus decreasing the flash flood
threat). Limited the flash flood watch to the Devils Lake basin in
effect until 9pm.

Upper low propagates into central North Dakota by Tuesday
afternoon. Anticipate several rounds of thunderstorms through
Tuesday night. Will need to monitor areas for excessive rainfall
given prolonged period of rainfall potential. Also, cold core
tornado setup (along with marginal hail/wind) possible Tuesday
afternoon where narrow axis of instability sets up.

.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Jul 8 2019

Showers and storms will diminish during the day on Wednesday in
wake of departing surface system...and high pressure builds over
the region. Return flow on Thursday and Friday will bring
increased warmth and moisture. A weak trof will provide enough low
level convergence to trigger convection again on Friday.

Expect some unsettled weather to return over the weekend...with near
normal temperatures...to end the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 107 PM CDT Mon Jul 8 2019

High confidence that thunderstorms will affect most TAF sites at
some point during the period. Did go with predominant thunder
where confidence was highest, and VCTS where confidence is
somewhat lower (and timing is later). Otherwise, expect gusty
southerly winds in some areas this afternoon. Cigs mainly VFR, but
there is the potential for IFR/MVFR in during the thunderstorms,
and more widespread on Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch until 9 PM CDT this evening for NDZ006>008-
     014>016-024-026-054.

MN...None.
&&

SHORT TERM...TG/Lee
LONG TERM...Hopkins
AVIATION...TG
Hazardous weather outlook, Jul 8, 10:35 AM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1035 AM CDT Mon Jul 8 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1035 AM CDT Mon Jul 8 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated thunderstorms possible over northeastern North Dakota
and northwest Minnesota during the late morning and early
afternoon period. These storms will remain weaker but could
produce lightning and brief heavy rainfall.

Stronger thunderstorms are expected to develop during the mid to
late afternoon over north central North Dakota between Devils Lake
and Minot. These initial scattered storms will bring a threat of
hail greater than 2 inches, wind gusts up to 70 mph, and possibly
a tornado. By the evening hours, these storms will form into a
line and move east and southeast into much of eastern North Dakota
and northwest Minnesota. As the storms transition into a line,
the main threats will be hail around 1 inch, wind gusts to 70 mph,
and excessive rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are expected Tuesday, ending Wednesday.
Locally heavy rainfall the main threat. There is also a risk for
isolated severe storms Tuesday afternoon with hail, wind, and a
tornado potential threats. Periodic thunderstorm chances exist
through the late week as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 8, 11:44 AM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1144 AM CDT Mon Jul 8 2019

MNZ001-081715-
West Polk MN-
1144 AM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK COUNTY UNTIL
1215 PM CDT...

At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Key West, or 9 miles northeast of Grand Forks, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Euclid, Angus, Key West and Sherack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4817 9651 4812 9650 4803 9650 4802 9648
      4793 9648 4793 9695 4803 9699
TIME...MOT...LOC 1643Z 257DEG 22KT 4798 9689

Lee
Special weather statement, Jul 8, 3:09 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
309 PM CDT Mon Jul 8 2019

NDZ006-007-082100-
Towner ND-Cavalier ND-
309 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER AND
SOUTHWESTERN CAVALIER COUNTIES UNTIL 400 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cando, or 33 miles northwest of Devils Lake, moving northeast at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Munich, Clyde, Alsen, Egeland, Calio, Arndt and Considine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern North Dakota.

LAT...LON 4885 9879 4856 9867 4854 9883 4854 9897
      4853 9897 4849 9927 4866 9933
TIME...MOT...LOC 2009Z 240DEG 13KT 4856 9916

Lee
Special weather statement, Jul 8, 3:13 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
313 PM CDT Mon Jul 8 2019

NDZ006-007-082115-
Towner ND-Cavalier ND-
313 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOWNER AND
NORTHWESTERN CAVALIER COUNTIES UNTIL 415 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rocklake, or 34 miles west of Langdon, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rocklake, Sarles, Calvin and Hannah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern North Dakota.

LAT...LON 4900 9840 4870 9919 4879 9926 4900 9892
TIME...MOT...LOC 2013Z 240DEG 13KT 4880 9912

Lee

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:41 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner34 min
Jul 8, 2:53 PM CDTFlash Flood WatchFGFBenson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more5 hr
Jul 8, 3:09 PM CDTSpecial Weather StatementFGFTowner51 min
Jul 8, 3:13 PM CDTSpecial Weather StatementFGFCavalier62 min
Jul 8, 3:22 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner53 min
Jul 8, 4:04 PM CDTAreal Flood AdvisoryFGFTowner4 hr
Jul 8, 4:07 PM CDTSevere Thunderstorm WarningFGFBenson53 min
Jul 8, 4:22 PM CDTTornado WarningFGFCavalier, Ramsey38 min
Jul 8, 5:02 PM CDTAreal Flood AdvisoryFGFCavalier, Ramsey, Towner5 hr
Jul 8, 5:11 PM CDTSpecial Weather StatementFGFCavalier49 min
Jul 8, 5:39 PM CDTSpecial Weather StatementFGFEddy66 min
Jul 8, 5:41 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey, Walsh49 min
Jul 8, 5:49 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy56 min
Jul 8, 6:15 PM CDTSpecial Weather StatementFGFGriggs, Nelson60 min
Jul 8, 6:19 PM CDTSevere Thunderstorm WarningFGFPembina56 min
Jul 8, 6:29 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele61 min
Jul 8, 6:52 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele, Traill38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.